Wyoming, 2014

Hail in Wyoming, June 5, 2014

June 5, 2014 · NWS UNR · 1 event in 1 county or zone

A thunderstorm dropped nickel size hail north of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm dropped nickel size hail north of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 2:07 PM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 5, 2:07 PM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT THU JUN 5 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 305 PM MDT THU JUN 5 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL
MANITOBA...WITH A SURFACE TROF STRETCHING SOUTHWARD ACROSS THE
EASTERN DAKOTAS AND A COLD FRONT EXTENDING SOUTHWESTWARD INTO
NORTHERN INTO WESTERN MT. WEAK HIGH PRESSURE IS CENTERED OVER
WESTERN SD AND NEB. UPPER LEVEL ANALYSIS SHOWS ZONAL FLOW IN PLACE
ACROSS THE NORTHERN HIGH PLAINS...WITH THE NEXT NOTABLE
DISTURBANCE OVER WESTERN MT AND EASTERN ID AT THIS TIME. SKIES ARE
MAINLY SUNNY ACROSS THE AREA WITH TEMPS MOSTLY IN THE 70S. WINDS
ARE MOSTLY LIGHT AND VARIABLE.

UNSETTLED WEATHER WILL RETURN TONIGHT AS THE NEXT DISTURBANCE
APPROACHES. THIS ONE IS QUITE A BIT WEAKER THAN YESTERDAYS SYSTEM
AND WILL TRACK A BIT FURTHER NORTH...SO THE BETTER CHANCES FOR
SHOWERS AND A FEW STORMS TONIGHT WILL BE ACROSS FAR NORTHEAST WY
INTO NORTHERN SD AND POINTS TO THE NORTH. WITH THE TIMING OF THE
SYSTEM AND THE DECREASE IN MOISTURE AND INSTABILITY ACROSS THE
AREA...THE THREAT FOR ANY STRONGER STORMS IS MINIMAL AT BEST. THE
BETTER CHANCE FOR A STRONG TO SEVERE STORM WOULD BE NORTH OF THE CWA
ACROSS EASTERN MT INTO WESTERN ND.

THE COLD FRONT TO THE NORTH AND WEST WILL ALSO PUSH SOUTHEAST ACROSS
THE FORECAST AREA LATE TONIGHT AND FRIDAY. SHOWERS WILL DEVELOP
ALONG THE FRONT AND EXPAND ACROSS MUCH OF THE CWA BY FRIDAY MORNING.
GUSTY WINDS WILL ACCOMPANY THE FRONT ACROSS THE WESTERN SD
PLAINS...ESPECIALLY IN THE RAPID CITY AREA...LATE TONIGHT AND EARLY
FRIDAY. A MOSTLY CLOUDY...COOL...AND SHOWERY DAY IS EXPECTED ON
FRIDAY FOR NORTHEAST WY AND MUCH OF WESTERN SD...WITH THE WARMEST
TEMPS ACROSS SOUTH CENTRAL SD. HIGHS WILL RANGE FROM THE MID TO
UPPER 50S ACROSS PORTIONS OF NORTHEAST WY...THE BLACK HILLS...AND
FAR NORTHWESTERN SD TO THE MID 70S OVER SOUTH CENTRAL SD. TEMPS WILL
LIKELY FALL IN THE AFTERNOON ACROSS SOUTH CENTRAL SD. A FEW
THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS SOUTHERN PORTIONS OF THE
CWA...WITH THE MAIN THREAT FOR STRONGER STORMS ALONG THE COLD FRONT
IN NEB LATER IN THE DAY. ANOTHER DISTURBANCE WILL MOVE INTO THE AREA
FROM THE WEST FRIDAY NIGHT...BRINGING A GOOD CHANCE FOR SHOWERS
OVERNIGHT. LOWS FRIDAY NIGHT WILL BE IN THE 40S...WITH SOME 30S
ACROSS THE HIGHEST ELEVATIONS OF THE BLACK HILLS.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 305 PM MDT THU JUN 5 2014

SHORTWAVE TROUGH WILL EXIT THE FORECAST AREA EARLY ON SATURDAY
LEAVING SUBSIDENCE/DRYING IN IT/S WAKE AS SURFACE HIGH SINKS
SOUTHWARD INTO THE FORECAST AREA. HAVE LOWERED POPS FROM NORTH TO
SOUTH DURING THE DAY...LEAVING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG THE EDGE OF THE HIGH OVER THE BLACK HILLS AND
PARTS OF NORTHEASTERN WYOMING DURING THE AFTERNOON AND EVENING.
TEMPERATURES ON SATURDAY WILL BE COOL WITH AN EASTERLY UPSLOPE
COMPONENT TO THE WINDS AND A GOOD DEAL OF CLOUDS.

LONG TERM GUIDANCE IS IN RELATIVELY GOOD AGREEMENT WITH PROGRESSIVE
WEST/NORTHWEST FLOW. A SERIES OF SHORTWAVES WILL CROSS THE NORTHERN
PLAINS BRINGING CHANCES FOR SHRA/TSRA. A SHORTWAVE CROSSING THE AREA
ON SUNDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS.
SUBSIDENCE BEHIND THE DEPARTING WAVE WILL BRING DRY WEATHER ON
MONDAY AND MONDAY NIGHT. TEMPERATURES WILL BE NEAR GUIDANCE AND
CLOSE TO NORMAL...ALTHOUGH THERE IS SOME HINT ANOTHER SHOT OF
UNSEASONABLY COOL AIR COULD DROP IN FOR THE MIDDLE OF NEXT WEEK
WHICH WOULD BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 305 PM MDT THU JUN 5 2014

VFR CONDITIONS WILL CONTINUE THROUGH THIS EVENING. THERE IS A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA THIS EVENING. IFR CONDITIONS WITH -SHRA
AND LOW STRATUS WILL MOVE INTO NORTHEASTERN WYOMING AND NORTHWESTERN
SOUTH DAKOTA AFTER MIDNIGHT AND WILL SPREAD SOUTHWARD ACROSS THE
REST OF THE AREA OVERNIGHT AND FRIDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 5, 8:38 AM MST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
938 AM MDT THU JUN 5 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
938 AM MDT (1038 AM CDT) THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT AS THE NEXT
DISTURBANCE MOVES ACROSS THE REGION. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING
WIND GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 5, 9:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT THU JUN 5 2014

SDZ001-060445-
HARDING SD-
1000 PM MDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL
1045 PM MDT...

AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CAMP CROOK...OR 28 MILES WEST OF
BUFFALO...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...
  CAMP CROOK...
  HARDING...
  REDIG...

&&

LAT...LON 4568 10332 4522 10346 4531 10405 4574 10406
TIME...MOT...LOC 0400Z 290DEG 43KT 4554 10405

CARSTENS

The radar

The Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 5, 9:00 PM MST
Where
Campbell County, 17.28 mi N of Recluse
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.990, -105.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531412.